Non-local approximations of the gradient
Confluentes Mathematici, Volume 15 (2023), pp. 27-44.

We revisit the proofs of a few basic results concerning non-local approximations of the gradient. A typical such result asserts that, if (ρ ε ) is a radial approximation to the identity in N and u belongs to a homogeneous Sobolev space W ˙ 1,p , then

V ε (x):=N N u(x+h)-u(x) |h|h |h|ρ ε (h)dh,x N ,

converges in L p to the distributional gradient u as ε0.

We highlight the crucial role played by the representation formula V ε =(u)*F ε , where F ε is an approximation to the identity defined via ρ ε . This formula allows to unify the proofs of a significant number of results in the literature, by reducing them to standard properties of the approximations to the identity.

We also highlight the effectiveness of a symmetric non-local integration by parts formula.

Relaxations of the assumptions on u and ρ ε , allowing, e.g., heavy tails kernels or a distributional definition of V ε , are also discussed. In particular, we show that heavy tails kernels may be treated as perturbations of approximations to the identity.

Received:
Accepted:
Revised after acceptance:
Published online:
DOI: 10.5802/cml.91
Classification: 46E35, 26A45
Keywords: Distributional gradient, Non-local approximation, Sobolev spaces, Functions of bounded variation
Haim Brezis 1; Petru Mironescu 2

1 Rutgers University, Department of Mathematics, Hill Center, Busch Campus, 110 Frelinghuysen Road, Piscataway, NJ 08854, USA
2 Universite Claude Bernard Lyon 1, ICJ UMR5208, CNRS, Ecole Centrale de Lyon, INSA Lyon, Université Jean Monnet, 69622 Villeurbanne, France
License: CC-BY-NC-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{CML_2023__15__27_0,
     author = {Haim Brezis and Petru Mironescu},
     title = {Non-local approximations of the gradient},
     journal = {Confluentes Mathematici},
     pages = {27--44},
     publisher = {Institut Camille Jordan},
     volume = {15},
     year = {2023},
     doi = {10.5802/cml.91},
     language = {en},
     url = {https://cml.centre-mersenne.org/articles/10.5802/cml.91/}
}
TY  - JOUR
AU  - Haim Brezis
AU  - Petru Mironescu
TI  - Non-local approximations of the gradient
JO  - Confluentes Mathematici
PY  - 2023
SP  - 27
EP  - 44
VL  - 15
PB  - Institut Camille Jordan
UR  - https://cml.centre-mersenne.org/articles/10.5802/cml.91/
DO  - 10.5802/cml.91
LA  - en
ID  - CML_2023__15__27_0
ER  - 
%0 Journal Article
%A Haim Brezis
%A Petru Mironescu
%T Non-local approximations of the gradient
%J Confluentes Mathematici
%D 2023
%P 27-44
%V 15
%I Institut Camille Jordan
%U https://cml.centre-mersenne.org/articles/10.5802/cml.91/
%R 10.5802/cml.91
%G en
%F CML_2023__15__27_0
Haim Brezis; Petru Mironescu. Non-local approximations of the gradient. Confluentes Mathematici, Volume 15 (2023), pp. 27-44. doi : 10.5802/cml.91. https://cml.centre-mersenne.org/articles/10.5802/cml.91/

[1] Jean Bourgain; Haïm Brezis; Petru Mironescu Another look at Sobolev spaces, Optimal Control and Partial Differential Equations – Innovations and Applications (J. L. Menaldi; E. Rofman; A. Sulem, eds.), IOS Press (2001), pp. 439-455 | Zbl

[2] Haïm Brezis; Hoai-Minh Nguyen The BBM formula revisited, Atti Accad. Naz. Lincei, Cl. Sci. Fis. Mat. Nat., IX. Ser., Rend. Lincei, Mat. Appl., Volume 27 (2016) no. 4, pp. 515-533 | DOI | MR | Zbl

[3] Elia Bruè; Mattia Calzi; Giovanni E. Comi; Giorgio Stefani A distributional approach to fractional Sobolev spaces and fractional variation: asymptotics II, C. R. Math., Volume 360 (2022), pp. 589-626 | DOI | Numdam | MR | Zbl

[4] Giovanni E Comi; Giorgio Stefani A distributional approach to fractional Sobolev spaces and fractional variation: existence of blow-up, J. Funct. Anal., Volume 277 (2019) no. 10, pp. 3373-3435 | DOI | MR | Zbl

[5] Qiang Du; Max Gunzburger; Richard B. Lehoucq; Kun Zhou A nonlocal vector calculus, nonlocal volume-constrained problems, and nonlocal balance laws, Math. Models Methods Appl. Sci., Volume 23 (2013) no. 3, pp. 493-540 | DOI | MR | Zbl

[6] Guy Gilboa; Stanley Osher Nonlocal operators with applications to image processing, Multiscale Model. Simul., Volume 7 (2008) no. 3, pp. 1005-1028 | DOI | MR | Zbl

[7] Tadele Mengesha; Daniel E. Spector Localization of nonlocal gradients in various topologies, Calc. Var. Partial Differ. Equ., Volume 52 (2015), pp. 253-279 | DOI | MR | Zbl

[8] Augusto C. Ponce An estimate in the spirit of Poincaré’s inequality, J. Eur. Math. Soc., Volume 6 (2004) no. 1, pp. 1-15 | DOI | MR | Zbl

[9] Tien-Tsan Shieh; Daniel E. Spector On a new class of fractional partial differential equations, Adv. Calc. Var., Volume 8 (2015) no. 4, pp. 321-336 | DOI | MR | Zbl

[10] Miroslav Šilhavý Fractional vector analysis based on invariance requirements (critique of coordinate approaches), Contin. Mech. Thermodyn., Volume 32 (2020) no. 1, pp. 207-228 | DOI | MR | Zbl

[11] Daniel E. Spector L p -Taylor approximations characterize the Sobolev space W 1,p , C. R. Math., Volume 353 (2015), pp. 327-332 | DOI | MR | Zbl

[12] Elias M. Stein Singular integrals and differentiability properties of functions, Princeton Mathematical Series, 30, Princeton University Press, 1970 | Zbl

[13] Elias M. Stein Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Mathematical Series, 43, Princeton University Press, 1993 (with the assistance of Timothy S. Murphy) | Zbl

Cited by Sources: